In patients with severe antimalarial-resistant cutaneous lupus erythematosus (CLE), the use of thalidomide is recommended at a starting dose of 50 mg/day, even if the individual has significant antiphospholipid antibody (aPL) titers suggestive of a possible risk for thromboembolic events (TEs), according to the results of a multicenter, retrospective, observational French study published in the Journal of the American Academy of Dermatology.
The investigators evaluated patients with histologically confirmed CLE treated with thalidomide in 5 dermatology departments from French university hospitals between 1992 and May 2017. All TEs reported during thalidomide therapy were recorded. Participants’ risk for TEs was assessed by 100 patient-years.
The researchers sought to identify clinical and biological factors possibly linked with a person’s risk for TEs, including aPL and antiphospholipid syndrome (APS) status, initial thalidomide dose, relevant associated treatments (eg, low-dose aspirin, vitamin K antagonist, hydroxychloroquine, oral prednisone), and cardiovascular risk factors.
A total of 139 patients were included in the study. Overall, 82% of participants were women; median age at initiation of thalidomide was 38 years (range, 11-79 years). Prior to thalidomide treatment, 13.6% (19 of 139) of the participants had significant aPL titers and 4.3% (6 of 139) had APS.
There were 8 spontaneous TEs reported during thalidomide therapy among 8 participants. The risk for overall thrombosis was 2.74 for 100 patient-years, whereas the risk for arterial thrombosis was 1.72, and the risk for venous thrombosis was 1.03 per 100 patient-years. Among participants, the risk for all TEs was significantly higher in those with a history of prior arterial thrombosis (hazard ratio [HR] 9.33; 95% CI, 12.8-48.44; P =.0017) and in those with hypercholesterolemia (HR 5.29; 95% CI, 1.20-20.03; P =.011). Moreover, the risk for arterial thrombosis was significantly higher among thalidomide-treated patients who were active smokers (P =.02).
In contrast, the risk for TEs was significantly lower among patients who initiated thalidomide treatment at a dose of 50 mg/day compared with those who were treated with ≥100 mg/day (HR 0.23; 95% CI, 0.005-0.96; P =.04) and those who received hydroxychloroquine along with thalidomide (HR 0.14; 95% CI, 0.02-0.85; P =.03).
The investigators concluded that in this population of patients with CLE, the risk for TEs in those receiving thalidomide did not differ significantly according to the presence of APS or high aPL titers, smoking status, and such other treatments as low-dose aspirin and systemic corticosteroids.
Cesbron E, Bessis D, Jachiet M, et al; Study Group of Systemic Diseases in Dermatology (EMSED: Étude des Maladies Systémiques en Dermatologie). Risk of thromboembolic events in patients treated with thalidomide for cutaneous lupus erythematosus: a multicenter-retrospective study [published online February 26, 2018]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2018.02.049